[Skip to Content]
[Skip to Content Landing]
Article
August 2, 1976

Hyperlipidemia Due to Oxymetholone Therapy: Occurrence in a Long-Term Hemodialysis Patient

Author Affiliations

From the Department of Medicine, Veterans Administration Hospital (Drs Reeves and Barbour), and the departments of medicine (Drs Reeves and Barbour), biochemistry (Drs Reeves and Morris), and pediatrics (Dr Morris), University of Arkansas for Medical Sciences, Little Rock.

JAMA. 1976;236(5):469-472. doi:10.1001/jama.1976.03270050025023
Abstract

Marked hypertriglyceridemia and hypercholesterolemia accompanied by angina and a left cerebral thrombosis occurred in a long-term hemodialysis patient following 5 1/2 weeks of oral treatment with oxymetholone, 100 mg/day, a synthetic androgen. After androgen therapy was discontinued, over a three-month period, plasma lipid values progressively decreased below pretreatment values, and clinical symptoms disappeared. During rechallenge with oxymetholone, serum lipid values increased substantially, and the lipoprotein pattern changed from a type IV to a type V. Detailed lipid studies showed subnormal postheparin lipolytic activity and a fast-migrating pre-β-lipoprotein in the very-low-density lipoproteins (VLDL) fraction. Because of the data linking lipid abnormalities to atherosclerosis and the acceleration of atherosclerosis in long-term hemodialysis patients, great caution should be exercised in administering androgenic steroids to these patients.

(JAMA 236:469-472, 1976)

×